Very little of what we do on a daily basis, as pharmacists, fit into discrete silos. In contrast to our didactic education (or mine, at least), chapters are studied focusing on specific disease states, medication classes are analyzed individually and cases are discussed with rarely more than one problem. Of course learning to walk before you run through study and comprehension of the basic components and methods of problem solving is critical. However, it leaves one to their own devices, or post-graduate training, to synthesize not just knowledge but understanding how various different elements of a problem may change your treatment plan.
As the textbooks go, in the setting of hyperkalemia, insulin-dextrose, sodium bicarbonate, albuterol, sodium polystyrene sulfonate, and calcium are appropriate treatment strategy in combination. However, in a similar setting of hyperkalemia associated with digoxin therapy, caution is advised when considering calcium. The basis of this is theoretical: additional calcium with an already increased intracellular concentration of calcium leading to altered contraction of myofibrils, delayed conduction and/or altered sarcoplasmic reticulum and mitochondrial functioning. The evidence supporting this theory is often questioned due to its age (articles dating back to 1930s, see below) as well as more recent investigations have not associated with the administration of calcium in this setting with deleterious effects. Such a clinical controversy yields a precarious dilemma when discussing the role of calcium in this setting, often dividing a room full of clinicians.
But more on the practical side of things, the role of calcium becomes less clear in the hypothetical clinical scenario where you may have a patient with signs and symptoms consistent with severe hyperkalemia (ecg changes, hemodynamic instability and generalized weakness) but the picture could be attributed to not just the patient’s digoxin, but also a CCB like verapamil or a beta-blocker as well. A broad spectrum approach is employed including transcutaneous pacing and DigiFAB administered empirically with a hyperkalemia cocktail, except for the calcium. With few lab results back including a potassium of 9, twenty minutes later and still no change in the patient’s condition, is it now time for calcium?
Operating in the silo of hyperkalemia in the setting of digoxin, it would seem risky based on the theory. However, parallel to other situations, while there may be similarities between real life cases and text book learning, often there are other difficult to predict confounding elements. Acknowledging the risks of calcium, but also understanding the evidence both of the literature and each given patient scenario that make up those real life confounders, calcium can be seen as a reasonable option.
In my experience instances in which DigiFAB was needed and calcium was concomitantly administered, . In two situations, it was not known that the patient was taking digoxin at the time of calcium administration and the other patient was known to be taking digoxin. In all three situations, calcium did not lead to “stone-heart,” and seemed to help. It should be said that theory behind the caution makes sense, and calcium should be considered with caution, if not withheld, in situations where digoxin is known to be involved. But, as described, and often encountered, it isn’t always that simple.
Gold H, Edwards DJ. The effects of ouabain on heart in the presence of hypercalcemia. Am Heart J. 1927;3:45-50.
Lieberman AL. Studies on calcium VI: some interrelationships of the cardiac activities of calcium gluconate and scillaren-B. J Pharmacol Exp Ther. 1933;47:183-192
Bower JO, Mengle HAK. The additive effect of calcium and digitalis. JAMA. 1936;106:1151-1153
Smith PK, Winkler AW, Hoff HE. Calcium and digitalis synergism: the toxicity of calcium salts injected intravenously into digitalized animals. Arch Intern Med. 1939;64:322-328
Nola GT, Pope S, Harrison DC. Assessment of the synergistic relationship between serum calcium and digitalis. Am Heart J. 1970;79:499-507
Wagner J, Salzer WW. Calcium-dependent toxic effects of digoxin in isolated myocardial preparations. Arch Int Pharmacodyn. 1976;223:4-14
Khatter JC, Agbanyo M, Navaratnam S, et al. Digitalis cardiotoxicity: cellular calcium overload as a possible mechanism. Basic Res Cardiol. 1989;84:553-563
Kne T, Brokaw M, Wax P. Fatality from calcium chloride in a chronic digoxin toxic patient (abstract). J Toxicol Clin Toxicol. 1997;5:505